For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Leg Swelling Go to previous topic Go to next topic Go to higher level

By karolinakitty On 2010.04.05 08:20
Hi Gang ... a question ... i searched the forum, but couldn't find an answer.

Lately, my man has had issues with leg swelling. I thought holding water at first, try a diuretic, nope not working. He always had issues with frequency and not going, we believe to be a side effect of the alchohol days. He either goes a lot or not at all. No burning, or stops,pauses....typical UTI signs or prostate signs not visible. This time his leg looks almost black. While he is tanned in color due to our love of outdoors, this looks like when my veins break, kinda patterned. He swells only in the calf area.
As we have, at least to this point, never been to a doctor for "little" things due to having no insurance, not sure if this is something normal with PD or something else now going on. He has no PCP as of yet, just got on medicare with his disability. This is a small town and not too many choices.
Any info, as usual, is appreciated......

By mylove On 2010.04.05 09:00
Not to be alarmist, but my daughter just had a run in with DVT's (deep vein thrombosis - aka blood clots in the leg). Discoloration, swelling, heat etc. are classic symptoms of DVT. If that might be a possibility, you should have it looked at ASAP. It took my daughter 3 weeks of bed rest and 6 months of coumadin (blood thinners) to break up and process the clots. She was only 17. Has he had any recent leg/foot injuries, surgeries, etc? Does he spend a lot of time sitting or lying down vs up and around walking? Is there pain in the area associated with the discoloration and swelling?

Some people have only one or two symptoms, so it's hard to sort out one thing from another. They would do a Doppler or ultrasound at the doctor's office to be sure. The problem with waiting it out is that if it is a blood clot, there's the possibility of it breaking off or breaking apart and pieces migrating to places you don't want them - like the lungs as a pulmonary embolism, or the brain as a stroke.

By Emma On 2010.04.05 09:46
Yikes! We have never had anything like this but maybe it is something that annwood, being a nurse, could help you with. My non-medical mind says that a swollen black looking leg is something that a doctor should look at.
Good luck and let us know what you find out.

By karolinakitty On 2010.04.05 15:53
mylove ..... no pain ...other then normal pd pain.... i checked out all the thrombosis, copd and other various diseases causing swollen legs but again i run into the problem with no other symptoms other then the calf swelling and the dark look to it.... there is no lumps or bruising ...just the swelling and a blackish tint to the skin... it goes away after a few days ..... this makes the third time in about 3 months that this has happened. He is one who believes that as long as he keeps moving he feels better. the longest he sits is maybe half hour several times a day...... with him, movement seems to keep him moving no matter how painful it is to move. it also is in both legs not just one...... I haven't picked a primary care since getting on medicare a few weeks ago, am in the weeding process and hope to get him to docs soon. He needs some kinda allergy meds too...... any suggestions/ i read where allavert is about the only otc recommended for pd patients.. He's been using that but needs something stronger and perhaps an inhaler if that is possible.......Now that i write this, i wonder if the swollen legs has anything to do with the allergies? having his lungs clogged, might be similar to that of some copd diseases, like emphasema and bronchitis........ i read where they cause the veins to lack oxygen and cause the swelling to occur......hmmmmmm

Are allergies under the new heading of copd's?

By packerman On 2010.04.05 18:00
could it be this? my PWP sometimes has this happen to him.

http://en.wikipedia.org/wiki/Petechia

By susger8 On 2010.04.06 09:09
My dad's doctor said that people who sit a lot tend to retain fluid in the lower legs. This can also be related to weakened heart function. The skin tends to darken there, I am not sure why. My dad is supposed to try to walk more, and to swing his legs occasionally when he is sitting.

Blood clots are a real possibility, though. I would definitely suggest seeing a doctor.

By karolinakitty On 2010.04.06 17:27
Well today the swelling went down some and things are looking more normal, blackness faded and it's looking good.
As i was reading about copd's and lung issues, i read about when the lungs don't get enough oxygen to the bloodstream swelling of the calf can occur. The veins then "break" giving a darkened appearence. During this high allergy season down here, pine being the worse, it almost looks like this could be a side effect of severe allergies. He has an awful time breathing and as of right now is not on any prescribed allergy meds. Still weeding through the PCP issue waiting to hear from docs offices. It's new to me but i have had to go to each docs office, fill out a form then call them back to see whether they would take him on as a patient. A long process....He is taking allavert OTC, it helps with his breathing. I read from the APDA, that Sudafed, which he used to take is not good for folks with PD. So far the allavert has helped and will keep using it until doc says otherwise.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you